Alert archive / New York / Winter Weather Advisories in 2018

Winter Weather Advisory 73, NWS Buffalo, NY

December 27, 2018Jefferson County, Lewis County, New York

NWS Buffalo, NY issued this winter weather advisory at Dec 27, 2018, 3:39 AM EST for Jefferson County, Lewis County, New York. It took effect at Dec 27, 2018, 10:00 PM EST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Dec 27, 2018, 3:39 AM EST (08:39 UTC)
In effect from
Dec 27, 2018, 10:00 PM EST
Expired
Dec 28, 2018, 6:02 AM EST
In force
8 hr
Issued by
NWS Buffalo, NY

Counties Jefferson County, NY, Lewis County, NY

The radar

The Ft Drum radar (KTYX), 16 km from the middle of the area, began a volume at 08:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this winter weather advisory went out at Dec 27, 3:34 AM EST, 5 minutes earlier.

Area forecast discussion, Dec 27, 3:34 AM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
334 AM EST Thu Dec 27 2018

.SYNOPSIS...
Slowly departing high pressure will provide our region with fair
weather today. Conditions will then deteriorate tonight and Friday
as a large storm system pushes from the Upper Mississippi Valley to
Quebec and brings a period of unsettled weather along with a
brief...but significant warmup. A pair of cold fronts trailing from
this system will then cross the region Friday night and Saturday...
while ushering in a return to colder weather for the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
During the course of today...surface-based ridging draped across
our area early this morning will begrudgingly slide eastward and
across New England...while a sprawling storm system lumbers its way
from the central Plains to the Upper Mississippi Valley. In between
these two features...a deepening southerly flow and attendant warm
air advection regime will become established across our region. While
the increasing low level flow and associated drying will **finally**
help to scour out any leftover lower clouds south of Lake Ontario
this morning...the strengthening warm advection pattern aloft will
simultaneously drive increasing mid and high level clouds across
our area from west to east. Thus...while there may be a brief window
for some sunshine from northern portions of the Niagara Frontier and
Finger Lakes eastward to the North Country this morning (with the
best chances for this found across our far eastern zones)...by and
large the day will still average out mostly cloudy. Meanwhile...our
slowly modifying airmass will allow for high temperatures to range
from the lower to mid 30s east of Lake Ontario to the upper 30s and
lower 40s elsewhere...with the warmest readings found within an area
of favored downslope flow along the Lake Erie shoreline.

As we move into tonight...the surface ridge will slide out into the
western Atlantic...thereby allowing the large storm system to our west
to make its way northeastward to Lake Superior. Deepening moisture
and strengthening warm advection/isentropic upglide overspreading
our region out ahead of this system will result in continued thickening
and lowering clouds from west to east...followed by the arrival of a
swath of fairly widespread precipitation...with the latter also being
forced by enhanced convergence at the nose of a 65-70 knot low level
jet developing into our region. As it has appeared for the last few
days...the atmospheric column will be warm enough to allow the vast
majority of the precipitation to fall in the form of just plain rain.
The one exception to this will be across the North Country...where
lingering cold air in the boundary layer should hang on long enough
to allow this to begin as a brief wintry mix of sleet and freezing
rain...before changing over to all rain by late tonight. To cover the
latter we have hoisted a Winter Weather Advisory for Jefferson and Lewis
counties...with up to an eighth or so of an inch of ice accumulation
(greatest across Lewis county) possible before the changeover to rain
takes place.

As has been previously mentioned...the other main forecast concern
with this system will come in the form of wind...given the strong
low level jet that will be overspreading our region from west to
east through the course of tonight. While the orientation of the
low level flow (southerly up through 925mb, then turning southwesterly
through 850 mb) is certainly less than ideal for a strong downslope
wind event...the overall strength of the low level wind field still
appears to be plenty sufficient to allow for some lower-end advisory-
type sustained winds and wind gusts along the Lake Erie shoreline of
Chautauqua and Southern Erie counties...where a Wind Advisory for gusts
to 50 mph or so remains in place. Further to the east the flow will be
a bit weaker...which should help keep winds across and immediately
downwind of the higher terrain confined to sub-advisory levels...though
it will still be rather windy in these areas with sustained winds of
20-30 mph and gusts up to 45 mph currently anticipated. Elsewhere...
winds should generally increase to the 15-25 mph range and gust to
25-35 mph...with the exact speeds realized dependent upon location.

With respect to temperatures...the steady warm advection regime will
result in early evening lows areawide...followed by steadily warming
temperatures through the rest of the night. By daybreak Friday...expect
readings to surge into the upper 30s to mid 40s east of Lake Ontario...
and to the mid 40s to lower 50s across the rest of the region.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
Surface low over the upper Great Lakes will weaken as it moves into
Quebec through the day Friday. Warm advection rain showers will
still be widespread Friday morning, especially east of the Genesee
Valley. Sharp mid level dry slot will overspread the area Friday
afternoon and evening. This will strip deep moisture support for
precipitation. Remaining low level moisture enough to support some
lingering light showers or could even just be some patchy fog and
drizzle. Temperatures will soar into the 50s in most areas, and may
approach 60 from the Niagara Frontier to the Genesee Valley with an
added boost from south-southwest downslope flow.

A pair of cold fronts will sweep across the region Friday night and
Saturday. An uptick in showers will occur with each front,
especially in upslope areas east of the lakes. The air mass will
grow cold enough by Saturday to change the rain showers over to snow
showers, especially over higher terrain. The colder air aloft will
support some lake enhancement which will support a lingering light
snow showers through the day Saturday. Any accumulation will be
light. The cold air advection will mark a drastic temperature drop
relative to Friday and result in falling temperatures during the day
Saturday, with highs likely to be reached in the morning before
falling off during the afternoon.

Some weak northwest flow lake effect snow showers may continue into
Saturday night, with little in the way of accumulation. Surface high
pressure traveling from the Great Lakes area into New England Sunday
will produce dry weather with seasonal temperatures.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
Two features will impact our region this period, the first a
shortwave trough approaching us from the desert Southwest early in
the period. The second feature is a deeper mid level trough of low
pressure that will drop across Canada and the Great Lakes region.

The first shortwave will quickly slide just to our south Monday,
possibly bringing snow and perhaps light rain showers to the region,
with greatest chances south of Lake Ontario. Approaching from the
south, this feature will also aid in milder air pushed northward
with highs some 10 degrees above normal.

The second shortwave will near our region late in the period. There
may be a little rain/snow developing ahead of the trough and still
within the vicinity of milder air aloft. This trough and much colder
air is likely to drop across our region Tuesday night and Wednesday
with additional synoptic snow, and lake effect snow developing.

&&

.AVIATION /09Z THURSDAY THROUGH MONDAY/...
High pressure will continue to provide our region with fair dry
weather through sunrise...with ongoing low level drying and subsidence
also leading to slowly improving flight conditions. This improvement
will be most pronounced across the North Country and far eastern
Finger Lakes where flight conditions should improve to unlimited
VFR...with lingering MVFR ceilings across the Lower Genesee Valley
and portions of the Niagara Frontier also generally improving to
VFR. The improvement will be slowest further inland across the
Southern Tier and interior portions of the Finger Lakes...where a
mix of LIFR to MVFR conditions in low clouds/patchy higher terrain
fog will gradually give way to a mix of IFR to VFR conditions.

Once we get into the daylight hours of today...whatever low clouds
that are leftover across interior portions of the Southern Tier/Finger
Lakes will give way to VFR ceilings by midday...with VFR conditions
otherwise prevailing through the day and into early this evening
under increasing mid and high clouds.

Tonight conditions will quickly deteriorate again from west to east
as a storm system advances from the Upper Mississippi Valley to Lake
Superior. Deepening moisture and warm advection attendant to this
system will drive ceilings back down into the MVFR range across the
lower elevations and a mix of IFR/MVFR across the higher terrain...
while also helping to spread rain eastward across the region...with
the latter possibly beginning as a brief wintry mix across interior
portions of the North Country. Finally...a strengthening low level
jet will lead to increasingly gusty southerly winds along the Lake
Erie shoreline and across/immediately downwind of the higher terrain...
while also leading to some low level wind shear concerns elsewhere.

Outlook...
Friday...VFR with rain exiting to the east.
Friday night and Saturday...VFR/MVFR with scattered to numerous rain
and snow showers.
Sunday...Mainly VFR.
Monday...Mainly VFR with a chance of rain and snow showers.

&&

.MARINE...
Surface high pressure will depart across New England today. On its
backside...a freshening easterly/southeasterly flow will develop
across the Lower Lakes Region...with this strongest winds (15-25
knots) taking shape across Lake Ontario. While this will result in
increasingly choppy conditions across the western third of that
lake...the 100-110 degree flow will help to keep the highest waves
confined to areas north of our nearshore waters.

Tonight and Friday...a rather large storm system will make its way
from the Upper Mississippi Valley to Quebec Province. Out ahead of
this system...winds across the Lower Lakes region will veer to
southerly and continue to freshen tonight...with eastern portions
of both Lakes Erie and Ontario seeing sustained wind speeds increase
to 25-30 knots in spite of the increasingly offshore orientation to
the flow. For this reason...a fresh round of Small Craft Advisories
have been hoisted for the above areas. On Friday...winds will veer
to south-southwesterly and temporarily slacken as the storm system
passes by to our north and weakens...before increasing again out of
the southwest and west Friday night as a pair of trailing cold fronts
cross the Lower Great Lakes. With this in mind...additional Small
Craft Advisories will likely become necessary for this latter time
frame.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Weather Advisory from 10 PM this evening to 7 AM EST
     Friday for NYZ007-008.
     Wind Advisory from 7 PM this evening to 7 AM EST Friday for
     NYZ019-085.
MARINE...Small Craft Advisory from 4 PM this afternoon to 1 PM EST
         Friday for LEZ040-041.
         Small Craft Advisory from 7 PM this evening to 10 AM
         EST Friday for LOZ043>045.

&&

SYNOPSIS...JJR/RSH
NEAR TERM...JJR
SHORT TERM...TMA
LONG TERM...Thomas
AVIATION...JJR
MARINE...JJR
Hazardous weather outlook, Dec 26, 2:24 PM EST, 13 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
224 PM EST Wed Dec 26 2018

NYZ001>006-010>014-020-021-271930-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie-
Genesee-Wyoming-Livingston-Ontario-Cattaraugus-Allegany-
224 PM EST Wed Dec 26 2018

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ019-085-271930-
Chautauqua-Southern Erie-
224 PM EST Wed Dec 26 2018

...WIND ADVISORY IN EFFECT FROM 7 PM THURSDAY TO 7 AM EST FRIDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-008-271930-
Jefferson-Lewis-
224 PM EST Wed Dec 26 2018

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Rain will overspread the area Thursday night. The rain may begin as
a brief period of wintry mix, including the potential for a brief
period of freezing rain. Temperatures will rise above freezing by
daybreak Friday.

In addition, downslope winds may gust in the 40 to 50 mph range late
Thursday night into Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-271930-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
224 PM EST Wed Dec 26 2018

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 27, 3:41 AM ESTSmall Craft AdvisoryBUF63 hr

Nearby

Winter Weather Advisories in New York, 2018Every winter weather advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.